Patient : I think i have a bad case of athletes foot. I have redness, swelling, little bleeding, cracking skin and blistering. I have tried over the counter creams for months. It seems to not want to go away. What can else can i do?
Athlete's foot (tinea pedis) is a fungal infection of the skin that causes scaling, flaking, and itching of affected areas. It is typically transmitted in moist areas where people walk barefoot, such as showers or bathhouses. Although the condition typically affects the feet, it can spread to other areas of the body, including the groin. Athlete's foot can be prevented by good hygiene, and is treated by a number of pharmaceutical and other treatments.
The treatment of athlete's foot can be divided into two parts.
The first, and most important part, is to make the infected area less suitable for the athlete's foot fungus to grow. This means keeping the area clean and dry.
The second part of treatment is the use of antifungal medications. Many medications are available, including miconazole, clotrimazole, terbinafine (Lamisil) sprays and creams, and ketoconazole shampoo and cream, etc. Ask your health-care professional or pharmacist for a recommendation. Treatment for athlete's foot should generally be continued for four weeks, or at least two weeks after all of the skin symptoms have cleared.
More advanced or resistant cases of athlete's foot may require a two- to three-week course of an oral (pill) antifungal like terbinafine, itraconazole (Sporanox), or fluconazole (Diflucan). Laboratory blood tests to make sure there is no liver disease may be required before taking these pills.
If the fungal infection has spread to the toenails, the nails must also be treated to avoid re-infection of the feet. Often, the nails are initially ignored only to find the athlete's foot keeps recurring. It is important to treat all the visible fungus at the same time. Effective nail fungus treatment may be more intensive and require prolonged courses (three to four months) of oral antifungal medications.
I hope this helps
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.